Dr. I am currently in the Star study and taking either tamoxofin or reloxofin and a placebo. I am having ample hair loss every time I brush or wash my hair. One of the questions on the form that I am to answer every year (this is my second in the program) is regarding hair loss. Within the past few months I have also started taking Glucosamine and Condroitin. I think the hair loss has increased in this time. Is this a conincidence or which drug, if any is causing the hair loss and is there anything I can do about it other then stopping the meds?
Many drugs that attack potential cancer cells because of their high metabolism, will also impact other cells with a high metabolism such as hair (one of the highest metabolic organs in the body) and the lining of the intestine (these cells have a high turn-over) with symptoms of loose stools and general ‘stomach’ troubles. Also, some of the other sensitive cells to anti-cancer drugs are the blood cells in our body, some of which live only a short time, even under normal circumstances. That is why many cancer patients have frequent blood tests and are monitored for side effects so closely. Hair loss is not one of the points that have become the focus of anti-cancer drug treatment by doctors, yet hair loss is often the most worrysome side effect from the patient’s perspective.
Unfortunately, there have been no effective medications that have been shown to protect against hair loss. That is the bad news. The good news, however, is that the hair in women that falls out from the impact of these anti-cancer drugs, always comes back within a year or so in most women, that is, unless they have genetic hair loss. Those with female genetic hair loss and hair loss from anti-cancer drugs in combination, find that although the hair usually returns, it does not come back as strong hair. Show patience, and the hair will probably return to its pre-treatment quality, again as long there was not genetic hair loss prior to the commencement of treatment.